Alert archive / New York / Coastal Flood Statements in 2017
Coastal Flood Statement 5, NWS New York, NY
NWS New York, NY issued this coastal flood statement at Apr 26, 2017, 6:07 AM EDT for 4 counties in New York. It took effect at Apr 26, 2017, 8:00 PM EDT. It was in force for 2 hr.
The area
The counties it named.
The facts
- Issued
- Apr 26, 2017, 6:07 AM EDT (10:07 UTC)
- In effect from
- Apr 26, 2017, 8:00 PM EDT
- Expired
- Apr 26, 2017, 10:00 PM EDT
- In force
- 2 hr
- Issued by
- NWS New York, NY
Counties Kings County, NY, Nassau County, NY, Queens County, NY, Richmond County, NY
The radar
The Brookhaven radar (KOKX), 89 km from the middle of the area, began a volume at 10:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 10.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 440 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 401 m²/s²
- 0-3 km storm-relative helicity
- 446 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
957 WHUS41 KOKX 261007 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 607 AM EDT WED APR 26 2017 ...MINOR COASTAL FLOODING POSSIBLE TONIGHT... NYZ074-075-178-179-261815- /O.NEW.KOKX.CF.S.0005.170427T0000Z-170427T0200Z/ RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-SOUTHERN QUEENS- SOUTHERN NASSAU- 607 AM EDT WED APR 26 2017 THE COMBINATION OF HIGH ASTRONOMICAL TIDES AND AN EASTERLY SWELL WILL PRODUCE WATER LEVELS APPROACHING MINOR COASTAL FLOOD BENCHMARKS AT THE TIME OF HIGH TIDE THIS EVENING. ISOLATED MINOR COASTAL FLOODING OF THE MOST VULNERABLE SHORE ROADS AND/OR BASEMENTS IS POSSIBLE. THERE IS NO SIGNIFICANT THREAT TO LIFE OR PROPERTY. $$
1 follow-up statement
259 WHUS41 KOKX 261748 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 148 PM EDT WED APR 26 2017 ...MINOR COASTAL FLOODING POSSIBLE TONIGHT... NYZ074-075-178-179-270200- /O.CON.KOKX.CF.S.0005.170427T0000Z-170427T0200Z/ RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-SOUTHERN QUEENS- SOUTHERN NASSAU- 148 PM EDT WED APR 26 2017 THE COMBINATION OF HIGH ASTRONOMICAL TIDES AND AN EASTERLY SWELL WILL PRODUCE WATER LEVELS APPROACHING MINOR COASTAL FLOOD BENCHMARKS AT THE TIME OF HIGH TIDE THIS EVENING. ISOLATED MINOR COASTAL FLOODING OF THE MOST VULNERABLE SHORE ROADS AND/OR BASEMENTS IS POSSIBLE. THERE IS NO SIGNIFICANT THREAT TO LIFE OR PROPERTY. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Apr 26, 4:10 AM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Apr 26, 4:10 AM EDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service New York NY
410 AM EDT Wed Apr 26 2017
.SYNOPSIS...
Weakening low pressure near the Delmarva this morning tracks
very slowly northeast today, passing southeast of Long Island
tonight. The low dissipates along the New England coast on
Thursday. A weakening cold front will approach from the northwest
Thursday and Thursday night, then also dissipates over the area
on Friday. Another cold front pushes south of the area Saturday
night. This front then moves back toward the area as a warm
front Sunday night into Monday with the associated cold front
moving through Monday night into Tuesday morning.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A low-level easterly jet ahead of weakening low pressure over
the Delmarva this morning will pass east before daybreak
putting an end to the steadiest rain across eastern CT and Long
Island.
A closed upper low near the Delmarva this morning will lift
slowly NE today, in tandem with the surface low. This will keep
the area under a weak NE flow.
Weak lift and saturated low levels will result in light rain
and/or drizzle for much of the day, especially this morning
across CT and LI. In addition, with the diminishing NE flow and
saturated low-levels, there will be some patchy fog.
Highs today will be near normal in the lower 60s.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Weakening low pressure passes to the south and east of Long
Island tonight and dissipates along the New England coast on
Thursday.
Low-levels will remain moist with light NE winds. Widespread fog
and drizzle is forecast tonight. The fog may even become dense
overnight before gradually lifting on Thursday.
With a subsidence inversion on Thursday and the development of
a weak return SE flow, low clouds are likely to persist through
the day.
Overnight lows tonight will be mild in the lower to mid 50s,
with highs a bit warmer on Thursday, in the 60s to around 70.
The warmest readings will be across the interior Thursday.
&&
.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A surface cold front will approach the area Thursday night and
weaken as it does so. Although there does seem to be some lift and
instability in association with the front, it is not impressive and
only a slight chance of showers and a passing thunderstorm is
possible.
Bermuda type high pressure will set up over the north central
Atlantic. This will bring in some warmth and humidity to the area.
Temperatures away from the coast will reach the upper 70s to lower
80s, while temperatures near the coast will remain in the lower to
middle 70s, with perhaps some upper 60s along the immediate coast.
Dew points will rise into the upper 50s to perhaps some lower 60s.
The next cold front approaches from the northwest Saturday and
pushes south of the area late in the day. This front looks to be a
bit stronger than the previous one, with some lift noted in the
middle and upper levels, but again, nothing too impressive. Most
unstable CAPE values however are in the 1000-2500 J/kg range, mainly
away from the coast, where conditions will be warmest. Lifted index
values of -3 to -5 noted in the 00Z GFS. So, showers and a passing
thunderstorm is once again possible Saturday. If further model runs
continue with these values, some strong to severe storms are
possible, but its too early right now.
High pressure builds in for Saturday night and Sunday, with the cold
front settling to our south. The front will then move back north as
a warm front Sunday night into Monday, with a return to unsettled
conditions starting Sunday. The warm front lifts north on Monday,
with the cold front quickly approaching and moving through Monday
night into Tuesday.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
Low pressure tracks slowly toward the area from the south today.
Generally expect IFR ceilings today. Cannot rule out LIFR/VLIFR
ceilings this morning. Visibilities should remain MVFR to IFR
this morning. During the afternoon, visibilities likely improve
to MVFR or even VFR for a short time before falling again by
sunset.
IFR, LIFR or even VLIFR ceilings and visibilities are forecast
for this evening.
Any moderate to heavy rain departs early this morning, with on and
off light rain and drizzle continuing thereafter.
Northeast winds begin to lighten this morning, and speeds of 10
kt or less are expected through much of the day today. Winds
will be light and variable by evening.
...NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http://www.weather.gov/zny/n90
KJFK TAF Comments: Amendments are possible for low ceilings and
visibilities this morning. Timing for slight improvement may be off
an hour or two this afternoon.
KLGA TAF Comments: Amendments are possible for low ceilings and
visibilities this morning. Timing for slight improvement may be off
an hour or two this afternoon.
KEWR TAF Comments: Amendments are possible for low ceilings and
visibilities this morning. Timing for slight improvement may be off
an hour or two this afternoon.
The afternoon KEWR haze potential forecast is YELLOW...which implies
slant range visibility 4-6SM outside of cloud.
KTEB TAF Comments: Amendments are possible for low ceilings and
visibilities this morning. Timing for slight improvement may be off
an hour or two this afternoon.
KHPN TAF Comments: Amendments are possible for low ceilings and
visibilities this morning. Timing for slight improvement may be off
an hour or two this afternoon.
KISP TAF Comments: Amendments are possible for low ceilings and
visibilities this morning. Timing for slight improvement may be off
an hour or two this afternoon.
.OUTLOOK FOR 06Z THURSDAY THROUGH SATURDAY...
.Late tonight...Potential for LIFR/VLIFR in fog.
.Thursday...IFR/LIFR potential to start...with gradual
improvement to VFR.
.Friday...Chance of MVFR in showers/thunderstorms.
.Saturday...VFR.
&&
.MARINE...
SCA for hazardous seas remains up on the ocean waters through
Thursday night due to an easterly swell as weakening low
pressure slowly lifts NE from the Delmarva this morning to the
New England coast on Thursday.
Waves remain above SCA criteria through Friday and much of Friday
night. Waves remain below 5 ft through Sunday night, though there
may be a brief period of 5 ft waves on the ocean as south to
southwesterly flow builds ahead of an approaching cold front.
Better chances of seeing SCA criteria on the ocean and back bays
Monday into Monday night as a stronger frontal system impacts the
region. Waves on the ocean build to 5 ft Monday, and up to 8 ft by
Monday night. Gusts of 25 to 30 kt are possible for the ocean and
back bays Monday into Monday night, diminishing late Monday
night.
&&
.HYDROLOGY...
An additional tenth to quarter inch is possible across eastern
LI/SE CT this morning.
No significant rainfall expected in the long term. However, there
may be isolated brief heavy downpours in any thunderstorms that
develop during this time period.
&&
.TIDES/COASTAL FLOODING...
Due to high astronomical tides and an easterly swell the next
couple of days, water levels may approach minor coastal flood
benchmarks, in particular across the south shore back bays of
western LI. Only 1/3 to 3/4 of a foot of surge is needed for
minor flooding. A coastal flood statement has been issued for
this evening's high tide cycle for these locations.
In addition, the elevated water levels combined with a prolonged
period of 5-9 ft breaking surf tonight into Thu will result in
beach erosion issues and may cause some localized dune toe
erosion during the high tides.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory for hazardous seas until 6 AM EDT Friday
for ANZ350-353-355.
&&
SYNOPSIS...JP/DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...JP
AVIATION...PW
MARINE...JP/DW
HYDROLOGY...JP/DW
TIDES/COASTAL FLOODING...DWHazardous weather outlook, Apr 26, 4:20 AM EDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service New York NY 420 AM EDT Wed Apr 26 2017 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-270830- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk- Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 420 AM EDT Wed Apr 26 2017 This Hazardous Weather Outlook is for southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ330-335-338-340-345-350-353-355-270830- Long Island Sound East of New Haven CT/Port Jefferson NY- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 420 AM EDT Wed Apr 26 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. No hazardous weather is expected at this time that would meet National Weather Service warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Local storm report, Apr 26, 12:47 AM EDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEW YORK NY
1247 AM EDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM FLOOD KEARNY 40.75N 74.12W
04/25/2017 HUDSON NJ FIRE DEPT/RESCUE
WOMAN PULLED OUT OF CAR AND CAR PUSHED OUT OF FLOOD
WATERS ON PASSAIC AVENUE BETWEEN CENTRAL AVENUE AND
JOHNSTON AVENUE. THIS IS A COMBINATION OF COASTAL
FLOODING OF THE PASSAIC RIVER AND MODERATE TO HEAVY
RAINFALL.
&&
CORRECTED REMARKS
JPThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 9:11 PM EDT | Areal Flood Advisory | OKX | Bronx, Kings, Nassau, New York, Queens, Richmond and 2 more | 64 min |
| Apr 26, 4:14 AM EDT | Small Craft Advisory for Hazardous Seas | OKX | 71 hr | |
| Apr 26, 9:20 AM EDT | Marine Dense Fog Advisory | OKX | 29 hr | |
| Apr 26, 3:41 PM EDT | Marine Dense Fog Advisory | OKX | 20 hr | |
| Apr 26, 3:44 PM EDT | Dense Fog Advisory | OKX | Suffolk | 14 hr |
Nearby
Coastal Flood Statements in New York, 2017Every coastal flood statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.